Nebraska, 2020

Hail and Damaging Wind in Nebraska, June 2, 2020

June 2, 2020 · NWS GLD · 3 events in 1 county or zone

A cluster of thunderstorms extended south into Southwest Nebraska behind a weak cold front moving eastward. The largest hail reported was baseball size near Palisade.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms extended south into Southwest Nebraska behind a weak cold front moving eastward. The largest hail reported was baseball size near Palisade. The same storms broke limbs off of trees at the same location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:55 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 1:55 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday night through Tuesday)
Issued at 155 PM MDT Tue Jun 2 2020

Not much has changed from yesterday's discussion. The models are
still showing an upper-level ridge building over the High Plains.
With it, an upper-level close low will move up the west side of the
ridge, from the SOCAL coast, and become an open wave by the time it
reached the top of the axis.

Towards the end of the period, this ridge will continue to move
eastward while a low/trough moves into the Rockies region, from the
PACNORWEST, behind it, along with its associated surface front.

This pattern will produce mostly hot (middle to upper 90) and dry
conditions for the period with the exception of Saturday, were we
could see showers and thunderstorms related to the open wave, and
Monday, were the showers and thunderstorms will be associated with
the front. In addition, highs on Tuesday will drop into the lower
80s behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 2 2020

For KGLD and KMCK, vfr conditions are generally expected through
the period. Both terminals could see showers and thunderstorms in
the 20z-02z timeframe presently. Any thunderstorm will be capable
of large hail, outflow wind gusts to 65 mph possibly creating
blowing dust and reduced visibilities. Locally heavy rainfall is
also possible. Thus, sub vfr conditions are possible during this
time. After about 03z precipitation should be away from the
terminals with northerly winds overnight becoming east around 15z
Wednesday at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 2, 2:07 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph, landspout
tornadoes and locally heavy rainfall. The strong and sudden wind
gusts could produce blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Near critical fire weather conditions are expected across far
eastern
Colorado Saturday and Sunday afternoon. Elevated fire weather
conditions
are expected across far eastern Colorado Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 3:24 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     DUST STORM       1 SW GOODLAND           39.34N 101.73W
06/02/2020                   SHERMAN            KS   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
            AND VISIBILITY DOWN TO 1/4 MILE.

&&

KMK
Special weather statement, Jun 2, 3:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT Tue Jun 2 2020

KSZ013-014-027-028-022230-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
348 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...THOMAS...
LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 348 PM MDT/448 PM CDT/, thunderstorm outflow was located along a
line extending from 13 miles northeast of Goodland to 9 miles
southwest of Brewster to 8 miles east of Wallace. Movement was east
at 25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust are possible.

Locations impacted include...
Colby, Brewster, Levant, Winona, Monument, Gem and Russell Springs.

This includes Interstate 70 in Kansas between mile markers 26 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3878 10154 3923 10154 3955 10165 3957 10088
      3876 10087
TIME...MOT...LOC 2148Z 263DEG 23KT 3949 10154 3925 10145 3887 10145

JRM
Local storm report, Jun 2, 4:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TORNADO          10 S PECONIC            39.18N 102.18W
06/02/2020                   KIT CARSON         CO   PUBLIC

            BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
            THE ADVANTAGE AG OFFICE JUST EAST OF
            BURLINGTON, COLORADO.

&&

KMK
Local storm report, Jun 2, 4:04 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             13 S WHEELER            39.57N 101.71W
06/02/2020  E0.25 INCH       CHEYENNE           KS   PUBLIC

            PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
            NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.

&&

KMK
Special weather statement, Jun 2, 4:13 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT Tue Jun 2 2020

NEZ079-080-022230-
Hitchcock NE-Dundy NE-
413 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 413 PM MDT/513 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wauneta, or 19 miles southwest of
Hayes Center, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10122 4020 10161 4035 10153 4035 10121
TIME...MOT...LOC 2213Z 272DEG 10KT 4035 10133

JRM
Local storm report, Jun 2, 4:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/02/2020  M47 MPH          KIT CARSON         CO   ASOS

            DELAYED REPORT. ASOS STATION KITR BURLINGTON
            CO AIRPORT.

&&

RRH

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hitchcock

When
June 2, 5:20 PM CST
Where
Hitchcock County, 0.41 mi W of Palisade
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.349, -101.108

Hail, Hitchcock

When
June 2, 5:23 PM CST
Where
Hitchcock County, 2.84 mi WSW of Palisade
Measured
2.75 in hail
Reported by
Public
Coordinates
40.336, -101.151

Also came with estimated gusts of 70 MPH that blew down tree limbs.

Thunderstorm Wind, Hitchcock

When
June 2, 5:23 PM CST
Where
Hitchcock County, 2.85 mi WSW of Palisade
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.336, -101.151

Tree limbs of unknown size were blown down by the wind gusts. This came with hail up to baseball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896644, 896642, 896643.